• Photonics Research
  • Vol. 7, Issue 11, 11001266 (2019)
Lin Xu1、4、†, Xiangyang Wang2、†, Tomáš Tyc3、5、†、*, Chong Sheng2, Shining Zhu2, Hui Liu2、6、*, and Huanyang Chen1、7、*
Author Affiliations
  • 1Institute of Electromagnetics and Acoustics and Key Laboratory of Electromagnetic Wave Science and Detection Technology, Xiamen University, Xiamen 361005, China
  • 2National Laboratory of Solid State Microstructures and School of Physics, Collaborative Innovation Center of Advanced Microstructures, Nanjing University, Nanjing 210093, China
  • 3Department of Theoretical Physics and Astrophysics, Masaryk University, Kotlarska 2, 61137 Brno, Czech Republic
  • 4Institutes of Physical Science and Information Technology & Key Laboratory of Opto-Electronic Information Acquisition and Manipulation of Ministry of Education, Anhui University, Hefei 230601, China
  • 5e-mail: tomtyc@physics.muni.cz
  • 6e-mail: liuhui@nju.edu.cn
  • 7e-mail: kenyon@xmu.edu.cn
  • show less


    Starting from well-known absolute instruments that provide perfect imaging, we analyze a class of rotationally symmetric compact closed manifolds, namely, geodesic lenses. We demonstrate with a numerical method that light rays confined on geodesic lenses form closed trajectories, and that for optical waves, the spectrum of a geodesic lens is (at least approximately) degenerate and equidistant. Moreover, we fabricate two geodesic lenses in micrometer and millimeter scales and observe curved light rays along the geodesics. Our experimental setup may offer a new platform to investigate light propagation on curved surfaces.
    Copy Citation Text
    Lin Xu, Xiangyang Wang, Tomáš Tyc, Chong Sheng, Shining Zhu, Hui Liu, Huanyang Chen. Light rays and waves on geodesic lenses[J]. Photonics Research, 2019, 7(11): 11001266
    Download Citation
    Category: Physical Optics
    Received: Apr. 18, 2019
    Accepted: Sep. 3, 2019
    Published Online: Oct. 25, 2019
    The Author Email: Tomáš Tyc (tomtyc@physics.muni.cz), Hui Liu (liuhui@nju.edu.cn), Huanyang Chen (kenyon@xmu.edu.cn)